Hearing Health Blog

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a surprisingly common number of medications. From tinnitus medicines that stop the ringing in the ears to drugs that could lead to loss of hearing, discover which of them has an effect on your ears.

Drugs Can Affect Your Hearing

The United States makes up nearly half of the $500 billion dollar pharmaceutical industry. Are you purchasing over the counter medications? Or are you taking ones which your doctor prescribes? All medications carry risk, and while risks and side effects may be mentioned in the paperwork, people usually don’t think they’ll be impacted. So it’s important to point out that some medications increase the chance of hearing loss. But on the plus side, some medicines, like tinnitus medications, can in fact, help your hearing. But which of these will be a problem for your ears? But if you get prescribed with a medication that is recognized to result in hearing loss, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such an ordinary thing could cause loss of hearing. Experts looked at the type of painkillers, regularity and duration along with hearing loss frequency. There are a number of studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Over-the-counter painkillers, if used daily, will injure hearing. Regular use is defined as 2 or more times per week. Individuals who deal with chronic pain often take these sorts of medicines at least this often. Using too much aspirin at once could cause temporary loss of hearing, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers are just as bad. Hearing loss might be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

The specific cause of the hearing loss is unclear. The nerves of the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly triggered by these medications. That’s why extended use of these medicines may lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when taken as directed and you don’t have an allergic reaction to it. But certain forms of antibiotic could increase the danger of hearing loss: Aminoglycoside. Studies are in the early stages so we haven’t seen reliable data on human studies yet. But there have been some individuals who appear to have developed hearing loss after taking them. It’s persuading enough to see the outcomes of the animal tests. There might be something to be concerned about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases

Unlike the majority of antibiotics, they’re usually taken over an extended period of time to manage chronic infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated by Neomycin. Concerns over side effects over the years have encouraged doctors to prescribe alternatives. Why some antibiotics worsen hearing loss still needs more research. It appears that they might cause inflammation in the inner ear that results in long-term damage.

3. How Quinine Impacts Your Ears

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Your Hearing May be Harmed by Chemo Medications

When you have to deal with chemo, you understand that there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are commonly indistinguishable by these toxins. These medications are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced loss of hearing is a necessary trade off when dealing with cancer. While you’re dealing with chemo, a hearing care expert may be able to help you keep track of your hearing. Or you may want to inform us what your individual scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You might be taking diuretics to help regulate the balance of fluids in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to control the problem with medication. This can lead to swelling when salt vs water ratios become unbalanced. Although it’s usually temporary, this can cause hearing loss. But loss of hearing could become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What to Do If You’re Using Medications That Could Cause Hearing Loss

Never discontinue using a medication that has been prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you should take inventory of all your medications. You can ask your doctor if there might be an alternative to any drugs that trigger loss of hearing. You can also make lifestyle changes to cut down on your need for medications. In some cases, small changes to your diet and exercise program can give you a healthier life. Your immune system can be reinforced while pain and water retention can also be decreased with these changes. You should schedule an appointment to have your hearing checked as soon as you can especially if you are using any ototoxic drugs. It can be difficult to detect loss of hearing at first because it advances quite slowly. But don’t be mistaken: you may not realize the ways it can influence your health and happiness, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss! Call Us